|Written by mtgywriter|
Wellbutrin is a type of antidepressant that is often successful for people who attempt to take SSRIs and find them to be ineffective. While it is usually possible to withdraw from Wellbutrin or any of the generic versions marketed as bupropion with fewer side effects than similar medications, it is still wise to taper off rather than stopping cold turkey. Here are some tips that will help you ease off the drug and avoid some of the Wellbutrin withdrawal symptoms like nervousness, irritability, and anxiety.
Talk to your doctor before making any changes to how often you take Wellbutrin. Your doctor can evaluate your situation based on your general health, with especial attention to what other medications you may be taking at the time. This will make it easier to design a tapering off schedule that is likely to not adversely affect the benefits you get from your other medications, as well as minimize the chances for any type of rebound depression.
Start slow. For example, if your current prescription calls for two doses each day, try eliminating one dose every other day for a week or so. Watch closely for any signs that the depression is returning, or that you notice yourself getting irritated with little things. If you seem to be more nervous and touch, or unusually pessimistic, thatâ€™s a sure sign that the time is not right to taper off Wellbutrin.
Kick it up a notch. If you find that dropping the dosage every other day seems to work without causing any distress, then try taking a reduced dosage for two days in a row for awhile. For example, start the week off with a full dose on Monday, but take half doses on Tuesday and Wednesday, then follow with a full dose on Thursday. Should you find this works without any complications, youâ€™re ready to move on to the third cycle of the Wellbutrin withdrawal and go for a half dose each day.
Do not completely stop taking Wellbutrin without your doctorâ€™s consent. You may find that if you make it all the way to a half dose with no problems, moving any further could trigger mild to severe reactions, including a return of your depression. Thereâ€™s nothing wrong with remaining at the half dose for several months, before you try to taper off any more.
Tips and Warnings
While most tests report that no more than 30% of Wellbutrin users report rebound symptoms when reducing their usage, that does not mean tapering off is a piece of cake. Some people will experience mild symptoms that last no more than a few days, while others will have more pronounced symptoms that may last months. Listen to your body, and donâ€™t move forward with the tapering process any faster than you and your doctor think is wise. In the long run, youâ€™ll be a lot happier and healthier.